Alert archive / Delaware / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

May 2, 2019Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at May 2, 2019, 7:20 PM EDT for Sussex County, Delaware. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2019, 7:20 PM EDT (23:20 UTC)
Expired
May 2, 2019, 8:00 PM EDT
In force
40 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 29 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2019-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2019-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WWUS81 KPHI 022320
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
720 PM EDT Thu May 2 2019

DEZ003-004-030000-
Inland Sussex-Delaware Beaches-
720 PM EDT Thu May 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SUSSEX
COUNTY...

At 719 PM EDT, radar indicated strong thunderstorms were located 
along a line extending from near Milton to Millsboro.
Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Millsboro, Lewes, Selbyville, Dagsboro, Millville, Henlopen Acres,
Gumboro, Long Neck, Ocean View, Frankford and South Bethany.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3846 7545 3887 7526 3879 7516 3878 7512
      3879 7510 3880 7510 3859 7506 3861 7507
      3845 7505 3845 7538
TIME...MOT...LOC 2319Z 276DEG 24KT 3885 7524 3857 7532 

$$

Iovino

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 2, 6:49 PM EDT, 31 minutes earlier.

Area forecast discussion, May 2, 6:49 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
649 PM EDT Thu May 2 2019

.SYNOPSIS...
A front will oscillate back and forth across our area through
Saturday, with a series of weak low pressure systems moving
through the Northeast during this time. A stronger system will
progress through the Mid-Atlantic Saturday night and Sunday,
forcing the front well to the southeast of the area. However,
another front may stall over our region starting the middle of
next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
For the 630 PM update, adjusted the hourly temperature, dew
point and wind grids to follow the trends of the sea breeze
continuing to move inland. This appears to be ahead of the
actual backdoor front which looks to be closer to eastern
Monmouth County where the low clouds have arrived. The passage
of the sea breeze front is resulting in temperatures dropping
into the 60s and 50s. Meanwhile, organized convection continues
to sag east-southeastward across our lower eastern Maryland and
southern Delaware zones. MLCAPE of up to 1500 J/KG feeding into
the convection should allow it to continue for awhile longer.
Despite an outflow boundary ahead of it, KDOX radar data showing
downburst type signatures with the water-loaded cores. As a
result, a locally damaging wind threat will remain across
southern Delaware for the next hour or so.

Otherwise, some showers continue across the far north this
evening however coverage looks fairly sparse and instability is
much lower and therefore removed the thunder mention.

Through the overnight, the backdoor front will move west and
southwestward. As this occurs, the colder marine air overspreads
the area resulting in low clouds and patchy fog (some drizzle
cannot be ruled out once again). The coolest air may not push
all the way down across Delmarva and into the western areas.
Overnight lows will mostly be in the upper 40s to low 50s. Over
Delmarva, south of the front, temperatures may hold in the upper
50s to low 60s overnight.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The back door front will be draped across the area Friday morning.
It will begin to move back NE across of the area through the day.
There will be widely contrasting weather depending on which side of
the front you are located. North of the front across much of ern PA
and NJ, Friday will resemble Wednesday with onshore flow, low clouds
and patchy fog. Temperatures will be cool, mostly in the 50s and low
60s.

South of the front (Delmarva, SE PA and srn NJ), winds will be
mostly S or SW, so milder air and sunshine will be across these
areas. (Much like today), temperatures will again rise quickly and
reach the 70s to low 80s. These warmer temperatures will move slowly
NE into central NJ and further into ern PA during the afternoon.

There will not be much in the way of showers early Friday, there may
be some drizzle and patchy fog across nrn/central NJ during the
morning. Scattered showers and some tstms are expected to
develop during the afternoon however. These will likely affect
ern PA/nrn NJ first and then they will move into the rest of NJ
and Delmarva during the late afternoon.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Summary: A low pressure system over the weekend will finally
clear out the front which has been over our region for the last
several days. Monday and Tuesday will be a brief reprieve of
tranquil weather. Another front approaches by midweek, with
potential for a pattern reload to follow.

Details:
Saturday and Sunday, there weren't any major changes with the
latest model runs. The primary concern, although the threat has
lessened somewhat, is heavy rain. A soaking rain event looks
likely for the area during this period, with widespread 1-2 inch
rainfall anticipated. Some embedded convection is probable,
especially in the southern CWA, which is more likely to remain
in the warm sector. The low and attendant vort max will move
northeast of the area by Sunday evening, with conditions
expected to improve quickly by late Sunday night (if not sooner,
if the more progressive solutions verify).

Heavy rain potential still exists with the weekend system (see,
e.g., the 00z ICON) and with antecedent chances for precipitation,
this may be enough to get some faster-responding streams and urban
areas to flood with the soaking rain expected this weekend.
Additionally, embedded stronger convection would allow for enhanced
rain rates and more localized flooding potential.

Monday and Tuesday look rather pleasant, with high pressure building
into the Northeast. PoPs are unmentionable Monday and Monday night
and remain only at slight chances on Tuesday, pending model
convergence regarding the next system slated to affect the region.

Regarding this next system, a northern-stream vort max is depicted
to approach southeast Canada and the northeast fringe of the U.S.
circa Tuesday night. This will occur as the western Atlantic ridge
begins to amplify (again). The result is a usual-suspect pattern: a
northern-stream cold front that stalls as it approaches the
subtropical ridge. It looks like chances for precipitation will
increase by midweek as the front approaches the northern Mid-
Atlantic and upstream perturbations begin to march eastward in the
faster zonal flow on the poleward periphery of the ridge. PoPs were
increased Tuesday night and Wednesday as a result.

Temperatures should be near or slightly above seasonal averages
during this period.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...VFR, then MVFR to IFR ceilings developing as winds
shift from easterly with the passage of a back door front. Some
fog and drizzle may develop overnight as well. A few showers
and thunderstorms this evening, mainly south of ILG to MIV and
north of ABE. Lower confidence regarding the onset of MVFR/IFR
ceilings and the wind shift.

Friday...A continuation of low ceilings and possible visibility
restrictions with a marine layer across the area. IFR or low-
end MVFR may continue well into the day. Some showers/tstms
possible late. Winds will be mostly easterly at 5-10 knots.

Outlook...
Friday night through Saturday...Low-confidence forecast with a
front near the area for much of this period. To the north of the
front, expect sub-VFR conditions with low CIGs and maybe some
VSBY restrictions (especially during the night) with mostly east
to northeast winds around/below 10 kts. To the south, VFR
should prevail with mainly southerly winds 5 to 15 kts. There is
also a chance of showers/storms on Friday night, especially
along and northwest of KPHL to KTTN line.

Saturday night and Sunday...Prolonged sub-VFR conditions probable as
showers and possibly even a few storms occur in most of the area.
Widespread soaking rains are expected. Winds generally east or
northeast 5 to 15 kts. Moderate confidence.

Sunday night...Conditions may improve to VFR as winds become north
or northwest and precipitation moves offshore. Low confidence.

Monday and Tuesday...Mainly VFR. Winds 10 kt or less starting
northwesterly on Monday, becoming southwesterly Tuesday.
Moderate confidence.

&&

.MARINE...
Conditions will remain below SCA criteria although east winds
will freshen overnight and remain 10 to 15 knots into Friday.
Scattered tstms across the waters this evening and more possible
Fri afternoon. Areas of fog and drizzle developing overnight
and lasting into Friday. Dense fog possible.

Outlook...
Friday night through Saturday...Mainly sub-advisory conditions
expected. However, seas will approach 5 feet on the Atlantic
waters during this period, so an advisory cannot be ruled out.
South winds may approach advisory criteria Friday
afternoon/evening as well, especially off the southern NJ and DE
coasts. A chance of storms Friday night.

Saturday night through Sunday night...Conditions will likely start
out sub-advisory but should reach SCA thresholds by Sunday
morning as seas build to 5+ feet and onshore winds approach
20-25 kts. A good chance of showers/storms through much of the
period.

Monday and Tuesday...Seas may linger near/above 5 feet, but
fair weather is anticipated.

&&

.EQUIPMENT...
The KDIX radar is out of service until further notice due to a
hardware failure. Surrounding radars include KDOX, KOKX, KLWX, KCCX,
KBGM and TPHL.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...CMS/Johnson
Near Term...Gorse/O'Hara
Short Term...O'Hara
Long Term...CMS/Johnson
Aviation...CMS/Gorse/Johnson/O'Hara
Marine...CMS/Johnson/O'Hara
Equipment...
Hazardous weather outlook, May 2, 3:42 PM EDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
342 PM EDT Thu May 2 2019

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-031945-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
342 PM EDT Thu May 2 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Several rounds of showers and storms are expected through the
weekend. There is potential for heavy rainfall and flooding,
especially with a system affecting the region this weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-031945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
342 PM EDT Thu May 2 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, May 2, 4:23 PM EDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
423 PM EDT Thu May 2 2019

MDZ012-015-019-022115-
Queen Anne's-Talbot-Kent-
423 PM EDT Thu May 2 2019

...A LINE OF STRONG THUNDERSTORMS MAY AFFECT TALBOT...QUEEN ANNE'S
AND KENT COUNTIES...

At 420 PM EDT, radar indicated that strong thunderstorms were
located between Baltimore and Washington. Movement was east at 35
mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations that may be impacted include...
Easton, Centerville, Talbot, Chestertown, Centreville, Romancoke, St.
Michaels, Church Hill, Oxford, Sudlersville, Old Town, Grasonville,
Starr, Copperville, Tilghman Island, Stevensville, Skipton, Langford,
Chester and Overton.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3886 7626 3879 7620 3881 7620 3897 7625
      3884 7637 3885 7638 3896 7636 3903 7632
      3900 7617 3902 7621 3925 7623 3923 7581
      3865 7615 3876 7622 3872 7630 3878 7629
      3867 7634 3876 7638
TIME...MOT...LOC 2020Z 278DEG 29KT 3919 7648 3884 7669

Iovino
Special weather statement, May 2, 5:32 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
532 PM EDT Thu May 2 2019

MDZ015-019-020-022230-
Queen Anne's-Talbot-Caroline-
532 PM EDT Thu May 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TALBOT...QUEEN ANNE'S
AND CAROLINE COUNTIES...

At 530 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Centreville to near Oxford.
Movement was east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Easton, Denton, Centreville, Federalsburg, Greensboro, Oakland,
Ridgely, Trappe, Church Hill, Preston, Oxford, Goldsboro, Queen
Anne, Starr, Agner and Choptank.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3863 7608 3864 7615 3869 7619 3867 7620
      3872 7623 3879 7622 3879 7619 3880 7622
      3883 7619 3898 7620 3900 7617 3906 7620
      3914 7609 3916 7575 3865 7571 3869 7577
      3870 7590 3866 7596 3860 7599 3857 7604
TIME...MOT...LOC 2131Z 271DEG 21KT 3906 7611 3865 7615

Iovino
Special weather statement, May 2, 6:17 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
617 PM EDT Thu May 2 2019

DEZ002-003-022315-
Inland Sussex-Kent-
617 PM EDT Thu May 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUSSEX AND SOUTHWESTERN
KENT COUNTIES...

At 615 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Denton to near Secretary in
Maryland. Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations that may be impacted include...

Georgetown, Seaford, Laurel, Milton, Bridgeville, Delmar, Ellendale,
Sycamore, Andrewsville, Blades, Greenwood, Bethel and Farmington.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3846 7569 3849 7570 3891 7573 3887 7526
      3886 7524 3885 7523 3845 7543
TIME...MOT...LOC 2216Z 271DEG 25KT 3886 7577 3858 7591

Iovino
Special weather statement, May 2, 7:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
720 PM EDT Thu May 2 2019

DEZ003-004-030000-
Inland Sussex-Delaware Beaches-
720 PM EDT Thu May 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SUSSEX
COUNTY...

At 719 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Milton to Millsboro.
Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Millsboro, Lewes, Selbyville, Dagsboro, Millville, Henlopen Acres,
Gumboro, Long Neck, Ocean View, Frankford and South Bethany.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3846 7545 3887 7526 3879 7516 3878 7512
      3879 7510 3880 7510 3859 7506 3861 7507
      3845 7505 3845 7538
TIME...MOT...LOC 2319Z 276DEG 24KT 3885 7524 3857 7532

Iovino

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:43 PM EDTMarine Dense Fog AdvisoryPHI11 hr
May 2, 4:19 AM EDTDense Fog AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 5 more5 hr
May 2, 6:59 PM EDTSpecial Marine WarningPHI61 min
May 2, 7:45 PM EDTSpecial Marine WarningPHI45 min
May 2, 6:17 PM EDTSpecial Weather StatementPHISussex58 min
May 2, 6:38 PM EDTSevere Thunderstorm WarningPHIKent, Sussex52 min
May 2, 4:23 PM EDTSpecial Weather StatementPHIKent, Queen Anne's, Talbot52 min
May 2, 4:48 PM EDTSevere Thunderstorm WarningPHICaroline, Kent, Queen Anne's, Talbot42 min
May 2, 5:32 PM EDTSpecial Weather StatementPHICaroline, Queen Anne's, Talbot58 min

Nearby

Special Weather Statements in Delaware, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.